DR. GALATI EXPLAINS ACETAMINOPHEN LIVER TOXICITY.
During the holiday season, we see inadvertent acetaminophen toxicity. Acetaminophen, also known as Tylenol, is generally a safe analgesic medicine to take. The toxicity of acetaminophen is increased significantly when it is consumed with alcohol, or more than the recommended 3,000 mg/day of Tylenol is taken. During the holiday season, with the increase in parties and celebrations, many will pre medicate themselves with Tylenol before, during, and after a party to combat a hangover.
Unfortunately, the mixing of alcohol plus acetaminophen increases the risk of liver toxicity. The other problem this time of the year, more in relation to the flu season, is that there will be self-medication with over-the-counter cough, cold, flu, runny nose preparations that we're all familiar with. Many of these contain acetaminophen as a pain reliever but they're not necessarily advertised as such. And so, while you're taking your runny nose medicine, which incidentally also has acetaminophen, you're taking a separate dose of acetaminophen to combat achiness and a low grade fever. Hence, you're getting more acetaminophen than you anticipated.
This video that we produced outlines all of this in detail. We recommend that you share it with your family members, children, coworkers, and neighbors. It's a message everyone needs to be aware of.